Thunderstorm Wind, Shiawassee
- When
- August 20, 5:17 PM EST
- Where
- Shiawassee County, 5.48 mi WSW of Byron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.790, -84.050
A tree was reported blown down.
Isolated severe thunderstorms brought down a few trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Isolated severe thunderstorms brought down a few trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 20, 2:37 PM EST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 337 PM EDT Tue Aug 20 2019 .DISCUSSION... Scattered showers and thunderstorms continue oriented southwest to northeast along an area of subtle isentropic ascent and where greatest moisture transport vectors have set up across the state. A couple of moving pieces to note and watch out for heading into the remainder of the afternoon and evening. To start, SPC RAP guidance and latest hi-res models hold CAPE between 1500 - 2000 J/kg mainly across the Tri-Cities area into the Thumb (tied to increase moisture surge) and a secondary area of higher CAPE up to 2000 J/kg building in across the southern Metro area. Additionally, low-level lapse rates aoa 7C/km in conjunction with supportive TEI profiles and larger dew point depression spread at the surface help support the idea of strong wind gusts to 40 mph, with a possible isolated downburst to 60 mph. Hail cannot be completely ruled out as mid- level lapse rates also hold around 7C/km with effective bulk shear around 25 knots. Second, an MCV complex currently located over southern Lake Huron and northern Indiana has maintained a more east to west propagation, contrary to many CAMS advertising a northwest to southeast propagation. This system is also translating faster to the east relative to the 12Z hi-res output. Given that the MCV complex is moving east into an area of high instability, there is a chance this system will hold together and produce showers and thunderstorms for the southern Metro region centered between 20-04Z. Prior to the potential arrival of the MCV, amplification of a shortwave will allow the nose of higher theta-e to fill in across the Metro area between 20 - 00Z, which will bring the chance to see isolated to scattered showers and thunderstorms. Overall the main message -- Isolated to scattered thunderstorms will remain possible from Flint up to the Tri- Cities and Thumb this afternoon, with isolated to scattered thunderstorm chances expanding across the Metro area during the early evening onwards. Low-level cap in place may help diminish activity vs. the competing instability in place but the approaching MCV will have to continue to be monitored as it travels east towards the cwa. There will be a marginal risk for severe weather for all of SE MI, mainly for wind gust concerns. PV anomaly (tied to the MCV) is projected to move east of the cwa by 06Z Wednesday and will travel into New England by Wednesday afternoon, leaving SE MI under zonal flow in the mid-levels. Subsidence on the back side of the anomaly will allow for clearing of cloud cover overnight, especially for the Tri-Cities and Thumb with more active subsidence in place. Did not include in this forecast package due to uncertainty, but given residual precipitation and moist boundary layer with the subsidence, will need to watch for fog development overnight. Upper-level closed low and developing surface low pressure system will move east across Ontario Wednesday into Thursday and will allow a cold front to pull across SE MI sometime between Wednesday morning - Wednesday afternoon and will bring the chance for showers and thunderstorms. Will carry a chance of precipitation through the passage of the front as atmosphere is relatively dry (1000-500 MB RH aob 50%) and lack of overall synoptic forcing. Warm and humid temperatures will be able to hold on through the afternoon with highs in the 80s, but relief will fill in during the evening and will lead to overnight lows in the 50s to lower 60s and DP dropping into the 50s. Southern periphery of a high pressure system to fill in throughout Thursday which will start an extended period of dry weather with lower humidity and temperatures that are below the seasonal norm with highs in the 70s. Friday will be cloudy and cooler as upper level trough lingers over the region. A cold front dropping through the state in advance of Canadian surface high pressure will keep clouds prevalent with northerly flow but model soundings look very dry minimizing the rain potential. Cool northerly flow continues Saturday into Sunday as the surface high, centered to our north over Ontario, slides east. An amplifying mid level ridge axis will then pass over on Sunday allowing southern return flow back into the state. After a few days where highs only reach in the 70s, temps on Sunday should finally rise back into the low 80s which is normal for late August. Next shot for showers will hold off til around Monday when a strong mid level wave and associate surface low lift through the northern Lakes. Increasing warm air advection ahead of the front will push temperatures into the mid 80s Monday. && .MARINE... Light southerly winds this evening will give way to northwest winds tomorrow as a cold front drops south through the Central Great Lakes. A push of much cooler air over Lake Huron Wednesday evening will result in winds increasing to 20 to 30 knots, with brief/slightly higher gusts possible over northern Lake Huron. Winds will gradually diminish on Thursday into Friday as high pressure nudges into the region from the northwest. && .PREV DISCUSSION... Issued at 114 PM EDT Tue Aug 20 2019 AVIATION... Thunderstorm complex over Illinois will continue to track off to the southeast. Mid level warm air is expected to provide a cap to thunderstorms activity over southeast Michigan through a good part of the afternoon. Chances should increase toward/around 00z, with the best chance of activity at MBS/FNT where there is a lingering frontal boundary. Overall coverage looks limited this evening, and will continue with just VCTS in the TAFS 22-3Z, now including MBS. Tough forecast tonight as cold front approaches southern lower Michigan. Weak low level convergence could be conducive for lower cigs and/or some fog late tonight, and will favor MVFR cigs/vsby, especially across the southern TAF sites where even IFR conditions are not out of the question depending on how fast mid/high clouds exit. There is a chance of showers/isolated thunderstorms during Wednesday as the front sinks south, but warm and dry mid levels will be a big hindrance. For DTW....Just enough of a cap expected this afternoon to keep the terminal thunderstorm free for most of the daylight hours, with even cigs aob 5000 Feet potentially struggling to get going. Pretty good chance of shower/thunderstorm activity around and after 00z through about 3z. Post frontal westerly winds developing tomorrow afternoon, but gusts generally aob 20 knots. DTW THRESHOLD PROBABILITIES... * Low confidence in cigs aob 5000 Feet this afternoon, medium this evening through tomorrow. * Low in thunderstorms late this afternoon and evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...AM/DRK MARINE.......SF AVIATION.....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 342 PM EDT Tue Aug 20 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-211945- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 342 PM EDT Tue Aug 20 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a continued chance of thunderstorms this evening. Isolated storms may be strong to severe. The strongest storms will be capable of producing damaging wind gusts up to 60 mph and hail up to 1 inch. Storms will move west to east at about 20 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Wednesday as a cold front is forecast to move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-211945- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 342 PM EDT Tue Aug 20 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight There is a continued chance of thunderstorms this evening. Isolated storms may be strong to severe. The strongest storms will be capable of producing damaging wind gusts up to 60 mph and hail up to 1 inch. Storms will move west to east at about 20 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms on Wednesday as a cold front is forecast to move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
Special Weather Statement National Weather Service Detroit/Pontiac MI 221 PM EDT Tue Aug 20 2019 MIZ060-201845- Shiawassee MI- 221 PM EDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SHIAWASSEE COUNTY UNTIL 245 PM EDT... At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near Elsie, or 7 miles north of Laingsburg, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Owosso, Corunna and Henderson around 245 PM EDT. LAT...LON 4313 8437 4313 8393 4289 8393 4288 8436 TIME...MOT...LOC 1821Z 271DEG 12KT 4300 8435 SF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
253 PM EDT Tue Aug 20 2019
MIZ049-055-201930-
Huron-Sanilac-
253 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SANILAC AND
SOUTHEASTERN HURON COUNTIES...
At 253 PM EDT, a strong thunderstorm was located 8 miles west of
Forestville, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Forestville around 320 PM EDT.
Other locations impacted by this storm include Ruth, Parisville,
Palms, Helena, White Rock, Rapson, Verona and Minden.
LAT...LON 4384 8259 4362 8255 4358 8283 4383 8295
4399 8270
TIME...MOT...LOC 1853Z 258DEG 14KT 4369 8277
SFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
Issued by National Weather Service Grand Rapids MI
544 PM EDT Tue Aug 20 2019
MIZ060-061-068-202245-
Livingston MI-Shiawassee MI-Genesee MI-
544 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHIAWASSEE...GENESEE
AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 645 PM EDT...
At 543 PM EDT, Doppler radar indicated a strong thunderstorm over
Bancroft, or near Perry, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Bancroft around 550 PM EDT.
Cohoctah around 600 PM EDT.
Durand and Byron around 605 PM EDT.
Gaines around 610 PM EDT.
Lennon around 615 PM EDT.
Swartz Creek and Linden around 625 PM EDT.
Fenton around 630 PM EDT.
Lake Fenton around 635 PM EDT.
Other locations impacted by this storm include Argentine, Rankin and
Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4315 8365 4288 8351 4287 8369 4280 8369
4273 8415 4278 8416 4278 8419 4290 8424
TIME...MOT...LOC 2143Z 254DEG 20KT 4284 8410
TJTThe national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
A tree was reported blown down.
A large tree was reported blown down.
A large tree was reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851932, 851933, 851934.